Val30Met Mutation Causes FAP in an Older Man in China
The late-onset diagnosis was unusual, as the disease is not common in China
A diagnosis of familial amyloid polyneuropathy (FAP) due to a mutation in the TTR gene was made in an older man from China, a country where the disease is not regularly found.
The mutation, called Val30Met, is the most common cause of FAP in regions of the world where the disease is said to be regularly found.
While there are no data on how common the mutation is in China, “raising awareness is critical for early diagnosis and provides opportunities for early treatment,” the researchers wrote.
The report, “Late-Onset Hereditary Transthyretin Amyloidosis Val30Met in an Elderly Person in a Non-Endemic Area,” was published in the International Medical Case Reports Journal.
The TTR gene provides instructions for making a protein called transthyretin. Certain mutations in TTR can cause the protein to fold into an incorrect shape, which tends to clump into amyloid deposits that build up in different body tissues, including nerves.
Over time, nerves become damaged — a condition known as neuropathy — which often manifests in the form of numbness. Moreover, heart problems may arise as a result of the buildup of amyloid deposits in the heart. FAP symptoms usually appear before the age of 50, but later onset has been reported. How the disease manifests also may depend on where in the world patients come from, which may make early diagnosis difficult.
Making the FAP diagnosis
In China, where the disease is not common, a 76-year-old man received a diagnosis of late-onset FAP complicated by heart problems.
The man presented with dyspnea (shortness of breath) and edema (swelling) lasting for one month. He’d had hypertension (high blood pressure) in the past, but his blood pressure now remained within normal limits without anti-hypertensive medications.
For seven years, he had experienced progressive numbness, weakness, and pain in his limbs. He sweated, was constipated, and inexplicably lost weight. His father also had a history of numbness in the limbs and edema.
Based on these findings, the man received a diagnosis of multiple peripheral neuropathy in other hospitals.
On physical examination, he lacked energy and had decreased muscle tone and strength, as well as weak tendon reflexes. Blood testing revealed high levels of two proteins — high-sensitivity troponin 1 and NT-proBNP — which indicated damage to the myocardium (the heart’s muscle).
He had anemia, as seen by a low number of red blood cells, and hypoxemia, or low blood oxygen levels. He also had an abnormally high number of neutrophils, a type of white blood cell.
An X-ray of the chest revealed inflammation in both lungs and pleural effusion, which is a buildup of excess fluid. Additional tests found abnormalities in the heart’s electrical activity, as well as an enlarged, poorly working left ventricle (one of the heart’s bottom chambers).
These findings led to a suspicion of cardiac amyloidosis, which occurs when amyloid deposits accumulate and damage the heart’s muscle. Speckle tracking, which assesses how well the heart contracts and relaxes, was consistent with a diagnosis of cardiac amyloidosis.
To find out what could be causing cardiac amyloidosis, doctors did further testing.
“Echocardiography is a vital tool in initial diagnosis,” they wrote, but “the extent of amyloid deposition in [the] lungs increases as a function of age. We recommend screening for lung amyloid deposition in … patients with the primary complaints of respiratory symptoms.”
A CT scan revealed cysts (gas-filled structures) and calcium deposits in the lungs, which are characteristics of amyloid deposits.
Genetic testing revealed a mutation in the TTR gene, called Val30Met. This allowed doctors to reach a diagnosis of FAP.
The man was started on doxycycline and ursodeoxycholic acid, an investigational combination treatment that is expected to help break down amyloid deposits.
He also received tafamidis, a medication that may help delay neuropathy in patients with early-stage disease. Tafamidis, sold as Vyndaqel, is approved in the U.S. to treat heart muscle disease in adults with cardiac amyloidosis and is approved for the treatment of FAP in Europe.
“However, the treatment effect was poor because he was in an advanced stage,” the team wrote.
One week after being started on tafamidis, the man experienced bowel obstruction (a blockage that may prevent food and stool from traveling down the bowel) and had to stop taking the medication. About two months later, he died of heart complications.
Recently, the man’s oldest son developed numbness in the limbs. He was found to carry the same mutation.
“Because this disease is still in a process of being gradually recognized in China, and is limited to large hospitals, most grass-roots doctors do not know the disease,” the team wrote, adding that “raising awareness is imperative as new treatments offer hope and the potential to change the trajectory of disease.”